Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Morristown, TN

July 21, 2020McMinn County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 2020, 4:32 PM EDT for McMinn County, Polk County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 4:32 PM EDT (20:32 UTC)
Expired
Jul 21, 2020, 5:15 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McMinn County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 138 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:07 PM EDTTSTM WND DMG1 Ene Dentville, TNSEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WUUS54 KMRX 212032
SVRMRX
TNC107-139-212115-
/O.NEW.KMRX.SV.W.0113.200721T2032Z-200721T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
432 PM EDT Tue Jul 21 2020

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northwestern Polk County in east Tennessee...
  Southeastern McMinn County in east Tennessee...

* Until 515 PM EDT.

* At 432 PM EDT, a severe thunderstorm was located near Benton, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Etowah, Dentville and Hiwassee Ocoee State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3520 8468 3525 8471 3525 8470 3526 8471
      3526 8472 3528 8473 3529 8472 3529 8474
      3538 8453 3530 8448 3529 8450 3527 8446
      3526 8445
TIME...MOT...LOC 2032Z 073DEG 2KT 3526 8463 

HAIL...0.75IN
WIND...60MPH
 
$$

DH
1 follow-up statement
703 
WWUS54 KMRX 212058
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
458 PM EDT Tue Jul 21 2020

TNC107-139-212115-
/O.CON.KMRX.SV.W.0113.000000T0000Z-200721T2115Z/
Polk TN-McMinn TN-
458 PM EDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN POLK AND SOUTH CENTRAL MCMINN COUNTIES...

At 458 PM EDT, a severe thunderstorm was located near Etowah, or near
Benton, and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dentville and Hiwassee Ocoee State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3523 8455 3520 8468 3525 8471 3525 8470
      3526 8471 3526 8472 3528 8473 3529 8472
      3529 8474 3536 8459
TIME...MOT...LOC 2058Z 229DEG 2KT 3527 8461 

HAIL...<.75IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:30 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 21, 3:30 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
330 PM EDT Tue Jul 21 2020

.SHORT TERM (This Afternoon through Wednesday)...

Current water vapor imagery and RAP upper air analysis depict a
trough stretching from the Upper Mississippi River Valley
southwestward into the southern Plains with a ridge across the
western Atlantic into the southeastern U.S. This ridge has been the
main feature for the last several days. At the surface, there is a
front to the north stretching from IL to the east into the Mid-
Atlantic. This front is forecast to wash out as a more dynamic
system moves in from the northwest associated with the
aforementioned upper trough. Current radar imagery indicates
scattered convection across the area with best coverage, so far, over
the higher elevations. The cu field is expanding on visible
satellite imagery and should see the coverage of showers and storms
increase throughout the afternoon. Temperatures are in the upper 80s
to mid 90s early this afternoon with surface dewpoints in the upper
60s and lows 70s. The atmosphere remains relatively unchanged over
the last several days with modest CAPE values and little to no
shear. In this typical summertime atmosphere, cannot rule out a
strong to marginally severe storm or two with an isolated damaging
wind gust being the main threat. Most storms will remain well below
severe criteria. Additionally, PW values are in the 1.7-1.9 inch
range. Therefore, any storm that does form could produce heavy
rainfall. With the lack of any upper flow to really move the storms,
localized flash flooding could become an issue with some of these
storms. Convection should begin to diminish in coverage and
intensity around sunset but with the instability and outflow
initiated storms, precipitation could linger into the early
overnight period. Lows tonight will once again range from the upper
60s to mid 70s. Some patchy fog could be possible around sunrise,
especially for areas that experience rain later this afternoon and
evening.

The upper level trough will move across the Great Lakes and Ohio
River Valley on Wednesday. Upper level heights will fall slightly
across the area but the ridge looks to remain resilient and 500 dm
heights will still be 590 dm+. The front should remain to the north
of the forecast area throughout the short-term forecast period but
will drop southward across IL/IN/OH on Wednesday. Heating throughout
the day will yield similar instability as the past several days. The
forecast area will also be in the right entrance region of a 60-80
kt 300 mb jet that will be located across the eastern Great Lakes
into the Northeastern U.S. This will provide some weak synoptic lift
as well. This lift will be coupled with elevated PW values in the
1.8-2.0 inch range. Therefore, have a bit higher confidence in
coverage of showers/storms tomorrow afternoon. A few of these could
be strong to marginally severe with an isolated damaging wind gusts
being the main threat but most storms will remain well below severe
criteria. Additionally, these showers/storms will produce heavy
rainfall and could lead to some area of localized flash flooding.
Best chances for a strong to severe storm will be across southwest
Virgina closer to the lift and front. Highs will be slightly cooler
tomorrow but will still be in the upper 80s to low 90s for most
locations.

MA

.LONG TERM (Wednesday Night through Tuesday)...

Key Messages:

1. Higher chances for showers/storms continues Thursday; some could
produce localized flooding and isolated damaging winds and hail.

2. Turning hotter and drier this weekend through early next week
with only scattered afternoon/evening thunderstorms.

Discussion:

Wednesday Night Through Thursday Night...

As the mid/upper shortwave over the Great Lakes translates E Wed
night, the associated surface low will move along the borders of
upstate NY and SE Ontario and drag a cold front into the lower OH
valley and central Appalachians before the boundary briefly stalls.
This front and upper level support from the shortwave passing to the
N will keep chance PoPs for showers/storms Wed night, but coverage
will not be very widespread due to nocturnal cooling. Coverage of
convection will rapidly increase from mid morning through the
afternoon Thursday as a secondary shortwave digs into the NE U.S.
and begins to push the front slowly southward through the S
Appalachians region. The strongest forcing is tied to the
aforementioned shortwave over the NE, but some confluence aloft and
mid level vorticity, likely associated with old convection, will
work with daytime instability, lack of capping, and convergence along
the boundary to generate widespread convection. Seasonably high
values of instability are expected with MLCAPE of 1500 to just over
2000 J/Kg and LI's of -6 to -8, but deep layer shear is weak at only
10-20 kts in the 0-6 Km layer. The highest shear is over NE TN and
SW VA. SPC Day 3 outlook just outlines general thunder, but this
environment supports localized severe weather with damaging winds
the main hazard, but slightly lowering WBZ heights could also
support localized hail. DCAPE is a little low mostly in the 500-700
J/Kg range, so any wind damage should be spotty. The bigger impact
will be locally heavy rain from convection since the weak flow will
lead to slow storm motions and backbuilding, and PWATs of 1.8 to
just over 2 inches supports efficient rainfall rates. Any areas that
see heavy rain on Wed will be the most primed for localized
flooding. Convection will wane after dark Thurs night, but with the
front crossing the region, kept chance/slight chance PoPs through
the night. Temps will be seasonable this period (upper 80's/low 90's
for highs and upper 60's/low 70's for lows).

Friday and Friday Night...

The cold front should push S of the region through the morning on
Fri as NW flow develops over the eastern CONUS in the wake of the
stronger NE U.S. shortwave, and surface high pressure moves into the
Great Lakes. This will bring drier air into the region, but very
limited cooling. There will be afternoon instability again, but took
PoPs down significantly from the NBM with chance across the region
Fri since the front will be moving S. Went dry Fri night with
nocturnal cooling and drier air finally winning out. Highs will
still reach the upper 80's/low 90's with lows in the upper 60's/low
70's.

Saturday through Tuesday...

This period still looks to have building heat, but deterministic and
ensemble guidance have all trended slightly farther W with the
center of the ~594 DM H5 high this weekend, which will then begin to
retrograde toward the Rockies by Tues as shortwave energy dives into
the Great Lakes and brings back a NW flow pattern by midweek. This
means that highs in the low 90's with perhaps a few mid 90's are
most reasonable during this period with chance PoPs each afternoon
as diurnal instability interacts with weak perturbations rotating
around the eastern periphery of the high.

Garuckas

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions currently across the terminals. Starting to see the
cu field expand over the last hour or so. Best chances for VCTS
over the next hour appears to be at CHA. Scattered showers and
storms will continue to develop throughout the afternoon and have
VCTS mentioned at all the terminals. Any ongoing convection should
diminish in coverage and intensity after sunset. Patchy MVFR fog
will be possible at TRI near sunrise. Showers and storms will
initate again towards then end of the TAF period.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  93  73  93  73 /  30  60  20  60  20
Knoxville McGhee Tyson Airport, TN  73  91  73  92  72 /  30  60  30  70  30
Oak Ridge, TN                       73  91  72  92  72 /  30  70  30  70  30
Tri Cities Airport, TN              69  89  69  87  68 /  30  80  40  70  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 21, 3:15 AM EDT, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 AM EDT Tue Jul 21 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
315 AM EDT Tue Jul 21 2020 /215 AM CDT Tue Jul 21 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are in the forecast today, a
few of which could produce damaging winds and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are expected Wednesday through Friday
with a strong to marginally severe storm or two possible on
Wednesday and Thursday. Localized flash flooding and isolated
damaging wind gusts are the main threats, especially north of
I-40.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 21, 11:19 AM EDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
1119 AM EDT Tue Jul 21 2020

NCZ060-TNZ102-211600-
Cherokee NC-East Polk TN-
1119 AM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND EAST CENTRAL POLK
COUNTIES UNTIL NOON EDT...

At 1119 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Ducktown, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Murphy, Hiawasse Dam, Violet, Hot House and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 8430 3518 8437 3524 8415 3524 8413
      3525 8410 3525 8409 3527 8403 3507 8393
      3506 8394 3505 8397 3503 8396 3501 8397
TIME...MOT...LOC 1519Z 253DEG 14KT 3510 8425

Garuckas
Special weather statement, Jul 21, 1:47 PM EDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
147 PM EDT Tue Jul 21 2020

NCZ061-211830-
Clay NC-
147 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY UNTIL 230 PM
EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nantahala Lake, or 10 miles west of Franklin, moving northeast at 45
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nantahala Lake and Shooting Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3516 8365 3515 8364 3514 8366 3514 8364
      3512 8364 3513 8362 3511 8362 3507 8357
      3504 8356 3502 8352 3501 8352 3500 8349
      3499 8362 3499 8380
TIME...MOT...LOC 1747Z 222DEG 38KT 3514 8356

Garuckas
Special weather statement, Jul 21, 4:25 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
425 PM EDT Tue Jul 21 2020

TNZ067-068-086-212115-
Northwest Monroe TN-Roane TN-Loudon TN-
425 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUDON...
NORTHWESTERN MONROE AND SOUTHEASTERN ROANE COUNTIES UNTIL 515 PM
EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Loudon. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sweetwater, Loudon, Madisonville, Philadelphia, Paint Rock and
Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3583 8438 3569 8424 3551 8439 3571 8461
TIME...MOT...LOC 2025Z 048DEG 2KT 3570 8439

DH
Special weather statement, Jul 21, 4:27 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
427 PM EDT Tue Jul 21 2020

TNZ085-101-212115-
West Polk TN-McMinn TN-
427 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND SOUTH
CENTRAL MCMINN COUNTIES UNTIL 515 PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Benton. This storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Benton, Calhoun, Reliance, Hiwassee Ocoee State Park and Dentville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3513 8465 3520 8470 3523 8470 3523 8471
      3524 8470 3525 8471 3525 8470 3526 8471
      3525 8473 3528 8475 3528 8472 3529 8472
      3529 8475 3530 8476 3536 8463 3523 8449
TIME...MOT...LOC 2027Z 048DEG 2KT 3525 8463

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:04 PM EDTSpecial Weather StatementMRXBlount41 min
Jul 20, 8:18 PM EDTSpecial Weather StatementMRXMeigs42 min
Jul 20, 8:20 PM EDTSpecial Weather StatementMRXLoudon40 min
Jul 20, 8:34 PM EDTSpecial Weather StatementMRXLoudon26 min
Jul 20, 8:39 PM EDTSpecial Weather StatementMRXWashington51 min
Jul 20, 9:02 PM EDTSpecial Weather StatementMRXAnderson43 min
Jul 20, 9:06 PM EDTSpecial Weather StatementMRXMcMinn39 min
Jul 20, 9:15 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox45 min
Jul 20, 9:31 PM EDTSpecial Weather StatementMRXJohnson44 min
Jul 20, 9:39 PM EDTSpecial Weather StatementMRXMonroe, Roane51 min
Jul 20, 9:52 PM EDTAreal Flood AdvisoryMRXLoudon, McMinn, Meigs, Monroe, Roane93 min
Jul 20, 10:30 PM EDTSpecial Weather StatementMRXMonroe45 min
Jul 20, 10:48 PM EDTAreal Flood AdvisoryMRXMonroe57 min
Jul 20, 11:02 PM EDTSpecial Weather StatementMRXKnox43 min
Jul 20, 11:11 PM EDTSpecial Weather StatementMRXBlount49 min
Jul 20, 11:58 PM EDTSpecial Weather StatementMRXSevier32 min
Jul 21, 4:25 PM EDTSpecial Weather StatementMRXLoudon50 min
Jul 21, 4:27 PM EDTSpecial Weather StatementMRXPolk48 min
Jul 21, 4:42 PM EDTSpecial Weather StatementMRXMcMinn48 min
Jul 21, 4:54 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe51 min
Jul 21, 5:18 PM EDTSpecial Weather StatementMRXSequatchie42 min
Jul 21, 7:52 PM EDTSpecial Weather StatementMRXMorgan38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.